Format

Send to

Choose Destination
Clin Toxicol (Phila). 2017 Jun;55(5):313-321. doi: 10.1080/15563650.2017.1291944. Epub 2017 Feb 20.

The management of ventricular dysrhythmia in aconite poisoning.

Author information

1
a National Poisons Information Service (Cardiff) , Cardiff , UK.

Abstract

INTRODUCTION:

Aconite poisoning is relatively rare but is frequently complicated by ventricular dysrhythmias, which may be fatal. Molecular basis of aconite alkaloid ventricular arrhythmogenicity: Aconite exerts its toxic effects due to the presence of an admixture of alkaloids present in all parts of the plant. The major target of these aconite alkaloids is the fast voltage-gates sodium channel, where they cause persistent activation. This blockade of the channel in the activated state promotes automaticity within the ventricular myocardium and the generation of ventricular arrhythmias. Aconitine-induced arrhythmias: Aconite alkaloids are known to cause many different types of disturbance of heart rhythm. However, this focused review specifically looks at ventricular rhythm disturbances, namely ventricular ectopy, ventricular tachycardia, torsades des pointes and ventricular fibrillation.

OBJECTIVE:

The objective of this review was to identify the outcome of anti-dysrhythmic strategies from animal studies and case reports in humans in order to guide the management of ventricular dysrhythmias in aconite poisoning in humans.

METHODS:

A review of the literature in English was conducted in PubMed and Google Scholar from 1966 to July 2016 using the search terms "aconite/aconitine"; "aconite/aconitine + poisoning" and "aconite/aconitine + dysrhythmia". 168 human case-reports and case-series were identified by these searches, of which 103 were rejected if exposure to aconite did not result in ventricular dysrhythmias, if it was uncertain as to whether aconite had been ingested, if other agents were co-ingested, if there was insufficient information to determine the type of treatments administered or if there was insufficient information to determine outcome. Thus, 65 case reports of probable aconite poisoning that resulted in ventricular dysrhythmias were identified. Toxicokinetic data in aconite poisoning: Data were only available in three papers; the presence of ventricular rhythm disturbances directly correlated with the concentration of aconite alkaloids in the plasma.

MANAGEMENT:

54 of 65 cases developed ventricular tachycardia, six developed torsades des pointes, 15 patients developed ventricular fibrillation, 10 developed ventricular ectopics and one developed a broad complex tachycardia not otherwise specified; each dysrhythmia was regarded as separate and patients may have had more than one dysrhythmia. 10 patients died, giving a mortality of 15%. In total, 147 treatments were administered to 65 patients. 46 of the interventions were assessed by the authors as having been associated with successful restoration of sinus rhythm. Flecainide administration was accompanied by dysrhythmia termination in six of seven cases. Mexiletine was connected with correcting dysrhythmias in 3 of 3 cases. Procainamide administration was associated with return to sinus rhythm in 2 of 2 cases. Prolonged cardio-pulmonary resuscitation was administered to 15 patients where it was associated with a return to sinus rhythm in nine of these. Amiodarone was linked to success in correcting dysrhythmias in 11 of 20 cases. Cardiopulmonary bypass use was associated with a return to sinus rhythm in four out of six cases. Epinephrine was documented as being employed on four occasions, and was associated with a restoration of sinus rhythm on two of these. Magnesium sulphate administration was accompanied by dysrhythmia termination in two of nine cases. Direct cardioversion was associated with a return of sinus rhythm in 5 of 30 cases. However, it is not certain whether the drug treatment influenced the course of the dysrhythmia.

CONCLUSIONS:

Based on the evidence available from human case reports, flecainaide or amiodarone appear to be more associated with a return to sinus rhythm than lidocaine and/or cardioversion, although it is not established whether the administration of treatment caused reversion to normal sinus rhythm. The potential beneficial effects of amiodarone were not observed in animal studies. This may be due to intra-species differences between ion channels or relate to the wider cardiovascular toxicity of aconite that extends beyond arrhythmias. Prolonged cardiopulmonary resuscitation and cardiopulmonary bypass should be considered as an integral part of good clinical care as "time-buying" strategies to allow the body to excrete the toxic alkaloids. There may also be a role for mexiletine, procainamide and magnesium sulphate.

KEYWORDS:

Aconite; aconitine; amiodarone; direct cardioversion; dysrhythmia; flecainide; lidocaine; prolonged cardio-pulmonary resuscitation

PMID:
28421842
DOI:
10.1080/15563650.2017.1291944
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center